Alert archive / Ohio / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 212, NWS Pittsburgh, PA

August 10, 20214 counties in Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 10, 2021, 12:59 PM EDT for 4 counties in Ohio. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2021, 12:59 PM EDT (16:59 UTC)
Expired
Aug 10, 2021, 1:45 PM EDT
In force
46 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Belmont County, OH, Guernsey County, OH, Harrison County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 91 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:12 PM EDTTSTM WND DMGFreeport, OHTREES DOWN
Aug 10, 1:15 PM EDTTSTM WND DMGFreeport, OHREPORT OF MULTIPLE TREES DOWN. TIME ESTIMATED BASED ON RADAR.
Aug 10, 1:34 PM EDTTSTM WND DMGMorristown, OHTREES DOWN IN MORRISTOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

581 
WUUS51 KPBZ 101659
SVRPBZ
OHC013-059-067-157-101745-
/O.NEW.KPBZ.SV.W.0212.210810T1659Z-210810T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
1259 PM EDT Tue Aug 10 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Harrison County in east central Ohio...
  Northeastern Guernsey County in east central Ohio...
  Northwestern Belmont County in east central Ohio...
  Southeastern Tuscarawas County in east central Ohio...

* Until 145 PM EDT.

* At 1258 PM EDT, a severe thunderstorm was located 7 miles west of
  Freeport, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  St. Clairsville, Cadiz, Freeport, Bethesda, Antrim, Flushing,
  Adena, Belmont, Holloway, New Athens, Morristown, and Harrisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4015 8150 4037 8138 4029 8088 4017 8088
      3997 8096
TIME...MOT...LOC 1658Z 284DEG 23KT 4023 8142 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
720 
WWUS51 KPBZ 101715
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
115 PM EDT Tue Aug 10 2021

OHC157-101724-
/O.CAN.KPBZ.SV.W.0212.000000T0000Z-210810T1745Z/
Tuscarawas OH-
115 PM EDT Tue Aug 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TUSCARAWAS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area; therefore, the warning has been cancelled.

LAT...LON 4012 8140 4020 8133 4033 8125 4029 8088
      4017 8088 3997 8096
TIME...MOT...LOC 1714Z 279DEG 18KT 4021 8128 

$$

OHC013-059-067-101745-
/O.CON.KPBZ.SV.W.0212.000000T0000Z-210810T1745Z/
Harrison OH-Guernsey OH-Belmont OH-
115 PM EDT Tue Aug 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR SOUTHERN HARRISON...NORTHEASTERN GUERNSEY AND NORTHWESTERN
BELMONT COUNTIES...

At 114 PM EDT, a severe thunderstorm was located over Freeport,
moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
St. Clairsville, Cadiz, Freeport, Bethesda, Antrim, Flushing, Adena,
Belmont, Holloway, New Athens, Morristown, and Harrisville.

LAT...LON 4012 8140 4020 8133 4033 8125 4029 8088
      4017 8088 3997 8096
TIME...MOT...LOC 1714Z 279DEG 18KT 4021 8128 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
195 
WWUS51 KPBZ 101737
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
137 PM EDT Tue Aug 10 2021

OHC013-059-067-101747-
/O.EXP.KPBZ.SV.W.0212.000000T0000Z-210810T1745Z/
Harrison OH-Guernsey OH-Belmont OH-
137 PM EDT Tue Aug 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HARRISON...
NORTHEASTERN GUERNSEY AND NORTHWESTERN BELMONT COUNTIES WILL EXPIRE
AT 145 PM EDT...
        
The storms which prompted the warning have weakened below severe 
limits, and exited the warned area. Therefore, the warning will be 
allowed to expire.  However gusty winds are still possible with 
these thunderstorms.

LAT...LON 4012 8140 4020 8133 4033 8125 4029 8088
      4017 8088 3997 8096
TIME...MOT...LOC 1737Z 284DEG 23KT 4018 8111 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 8:52 AM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 10, 8:52 AM EDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
852 AM EDT Tue Aug 10 2021

.SYNOPSIS...
Seasonable warmth, humidity, and periodic showers and thunderstorms
can be expected until cold frontal passage late this week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The mid mrng update featured POP adjustments based on radar and the
latest high res mdl solns as sct to nmrs shwrs and tstms can be
expected today. Upr support/ascent is increasing with the
encroachment of a Great Lakes-to-mid OH valley shortwave trough.
Warm mid lvls with -6 C at 500 mb, and a lack of effective shear are
precluding severe dvlpmnt. Expect lcl downpours with that activity.

Isolated strong storms may develop this aftn with a damaging gust
severe threat supported by steep llvl lapse rate and by mid lvl dry
air encroachment and resulting evaporative cooling/downburst
formation. Passage of the shortwave trough/building shortwave ridge
should alleviate coverage of this covection by eve.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
A similar scenario is indicated for Wednesday with the emergence of
another shortwave from the base of broad troughing over the Upr
Midwest, and the approach of that trough/frontal system is likely to
spawn more showers and storms on Thursday.

Temperature for the short term wl be above average with the support
of warm, moist advection. Thursday is borderline approaching Heat
Advisory headlines as Heat Index values are currently forecasted to
be in the upper-90s in portions of our region. However, the
confidence is not too high on this scenario since we still have
precip chances in the forecast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
An eastward sliding cold front will maintain rain chance into
Saturday, but that frontal passage will moderate temperature back to
climatological norms for the weekend.

Showers may return to the region starting Monday as high pressure
breaks down and warm, moist air returns from the south.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
Scattered morning shra with isolated ts will shift east in
conjunction with a passing shortwave. A period of MVFR cigs may
develop north of KPIT due to moist advection and the passing showers,
but will be alleviated by diurnal mixing.

Redevelopment of scattered shra/tstms is likely this afternoon as
another shortwave passes to the north. KFKL/KDUJ will be among the
most likely impacted terminals as well as KZZV, where a decaying weak
MCS should help spawn new aftn convection over eastern OH.

Brief ridging and loss of heating should diminish convective activity
tonight before the next shortwave increases precipitation and
MVFR/IFR cig chances Wednesday morning.

.Outlook...
Periodic restrictions in showers/tstms are likely thru Sat with a
series of crossing disturbances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 10, 6:33 AM EDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
633 AM EDT Tue Aug 10 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-111045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
633 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated incidents of severe wind gusts are possible with afternoon
thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated incidents of severe wind gusts are possible Wednesday and
Thursdays as thunderstorms become likely with cold front
encroachment.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 10, 9:16 AM EDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
916 AM EDT Tue Aug 10 2021

OHZ048-101345-
Coshocton OH-
916 AM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern
Coshocton County through 945 AM EDT...

At 915 AM EDT, radar indicated a strong thunderstorm over Danville,
or 11 miles east of Mount Vernon, moving east at 30 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Layland, Walhonding, and Blissfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4045 8219 4046 8215 4045 8210 4045 8184
      4036 8181 4034 8219
TIME...MOT...LOC 1315Z 257DEG 27KT 4043 8226

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 10, 12:07 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1207 PM EDT Tue Aug 10 2021

OHZ039-048>050-057>059-068-069-101700-
Guernsey OH-Monroe OH-Jefferson OH-Noble OH-Tuscarawas OH-
Coshocton OH-Harrison OH-Muskingum OH-Belmont OH-
1207 PM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of Harrison, southern
Jefferson, Guernsey, northwestern Monroe, southeastern Coshocton,
Muskingum, western Belmont, southern Tuscarawas and northern Noble
Counties through 100 PM EDT...

At 1207 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newcomerstown to 6 miles south of Marne.
Movement was east at 30 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zanesville, Cambridge, St. Clairsville, Barnesville, Cadiz, Freeport,
Newcomerstown, New Concord, Byesville, West Lafayette, South
Zanesville, and North Zanesville.

This includes the following highways...
  Interstate 70 in Ohio near mile marker 143, and between mile
  markers 145 and 216.
  Interstate 77 in Ohio between mile markers 29 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3995 8223 3995 8220 4005 8219 4037 8156
      4027 8062 3975 8137 3989 8216 3991 8217
      3991 8223
TIME...MOT...LOC 1607Z 279DEG 28KT 4033 8161 3998 8231

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 10, 12:39 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1239 PM EDT Tue Aug 10 2021

OHZ041-050-PAZ020-021-029-WVZ001-002-101715-
Jefferson OH-Columbiana OH-Beaver PA-Washington PA-Allegheny PA-
Brooke WV-Hancock WV-
1239 PM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of Jefferson,
southeastern Columbiana, Beaver, northwestern Washington, west
central Allegheny, Brooke and Hancock Counties through 115 PM EDT...

At 1239 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wellsville to near Wintersville. Movement
was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moon Township, Weirton, Steubenville, East Liverpool, Aliquippa,
Beaver Falls, Monaca, Wellsville, Wellsburg, Avella, Economy, and
Ambridge.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 19 and 22.
  Interstate 376 in Pennsylvania between mile markers 31 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4015 8031 4032 8087 4035 8087 4074 8078
      4078 8018
TIME...MOT...LOC 1639Z 282DEG 31KT 4066 8070 4038 8077

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 10, 12:42 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1242 PM EDT Tue Aug 10 2021

OHZ039-040-049-101715-
Tuscarawas OH-Harrison OH-Carroll OH-
1242 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Harrison,
south central Carroll and southeastern Tuscarawas Counties through
115 PM EDT...

At 1241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Uhrichsville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Uhrichsville, Cadiz, Dennison, Scio, Jewett, Bowerston, Tippecanoe,
Stillwater, Deersville, Clendening Lake, Kilgore, and Tappan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4024 8142 4040 8139 4047 8099 4023 8097
TIME...MOT...LOC 1641Z 265DEG 21KT 4035 8136

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 10, 12:54 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1254 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     MINERAL CITY            40.60N  81.36W
08/10/2021                   TUSCARAWAS         OH   911 CALL CENTER

            MULTIPLE TREES REPORTED DOWNED AROUND THE COMMUNITY.

&&

EVENT NUMBER PBZ2102068

FLH
Special weather statement, Aug 10, 12:55 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1255 PM EDT Tue Aug 10 2021

PAZ014-101730-
Butler PA-
1255 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Butler
County through 130 PM EDT...

At 1255 PM EDT, radar was tracking a strong thunderstorm near
Zelienople, or 11 miles west of Butler, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Butler, Homeacre-Lyndora, Shanor-Northvue, Meridian, Meadowood, Oak
Hills, Nixon, Prospect, Harmony, East Butler, Connoquenessing, and
Portersville.

This includes Interstate 79 in Pennsylvania between mile markers 89
and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4096 7980 4073 7983 4082 8016 4094 8016
TIME...MOT...LOC 1655Z 277DEG 15KT 4087 8011

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:16 AM EDTSpecial Weather StatementPBZCoshocton29 min
Aug 10, 11:05 AM EDTSevere Thunderstorm WarningPBZTuscarawas25 min
Aug 10, 11:07 AM EDTSevere Thunderstorm WarningPBZCoshocton23 min
Aug 10, 11:28 AM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas32 min
Aug 10, 11:30 AM EDTSevere Thunderstorm WarningPBZCoshocton, Tuscarawas30 min
Aug 10, 12:00 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Coshocton, Harrison, Jefferson, Tuscarawas45 min
Aug 10, 12:07 PM EDTSpecial Weather StatementPBZGuernsey, Harrison, Muskingum, Noble53 min
Aug 10, 12:39 PM EDTSpecial Weather StatementPBZJefferson36 min
Aug 10, 12:42 PM EDTSpecial Weather StatementPBZHarrison33 min
Aug 10, 1:44 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Monroe, Noble31 min
Aug 10, 2:12 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Monroe, Noble48 min
Aug 10, 2:47 PM EDTSevere Thunderstorm WarningPBZMonroe43 min
Aug 10, 3:31 PM EDTSpecial Weather StatementPBZMonroe29 min
Aug 10, 4:01 PM EDTSpecial Weather StatementPBZMonroe29 min
Aug 10, 4:17 PM EDTSevere Thunderstorm WarningPBZMonroe13 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.